Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Austin/San Antonio, TX

May 7, 20194 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2019, 5:56 PM CDT for 4 counties in Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 5:56 PM CDT (22:56 UTC)
Expired
May 7, 2019, 6:26 PM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bastrop County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 39 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS54 KEWX 072256
SVREWX
TXC021-287-453-491-080000-
/O.NEW.KEWX.SV.W.0080.190507T2256Z-190508T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
556 PM CDT Tue May 7 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Williamson County in south central Texas...
  East central Travis County in south central Texas...
  North central Bastrop County in south central Texas...
  Northwestern Lee County in south central Texas...

* Until 700 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located near Camp Swift,
  or 7 miles north of Bastrop, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elgin, Camp Swift, Coupland, Circle D-KC Estates, Knobb Springs,
  Rices Crossing, McDade, Butler, Cedar Hills and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 9716 3046 9715 3015 9722 3015 9746
      3050 9748 3051 9718
TIME...MOT...LOC 2255Z 183DEG 15KT 3022 9734 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
2 follow-up statements
757 
WWUS54 KEWX 072313
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
613 PM CDT Tue May 7 2019

TXC021-287-453-491-080000-
/O.CON.KEWX.SV.W.0080.000000T0000Z-190508T0000Z/
Williamson TX-Travis TX-Bastrop TX-Lee TX-
613 PM CDT Tue May 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WILLIAMSON...EAST CENTRAL TRAVIS...NORTH CENTRAL
BASTROP AND NORTHWESTERN LEE COUNTIES...

At 612 PM CDT, a severe thunderstorm was located near Elgin, moving
north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elgin, Coupland, Camp Swift, Knobb Springs, Rices Crossing, McDade,
Butler and Cedar Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 9716 3046 9715 3020 9721 3019 9746
      3050 9748 3051 9718
TIME...MOT...LOC 2312Z 179DEG 15KT 3032 9733 

HAIL...1.00IN
WIND...60MPH
 
$$

PLATT
230 
WWUS54 KEWX 072326
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
626 PM CDT Tue May 7 2019

TXC021-287-453-491-072336-
/O.CAN.KEWX.SV.W.0080.000000T0000Z-190508T0000Z/
Williamson TX-Travis TX-Bastrop TX-Lee TX-
626 PM CDT Tue May 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSON...EAST
CENTRAL TRAVIS...NORTH CENTRAL BASTROP AND NORTHWESTERN LEE COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3047 9716 3046 9715 3020 9721 3019 9746
      3050 9748 3051 9718
TIME...MOT...LOC 2326Z 183DEG 15KT 3038 9733 

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:48 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 7, 2:48 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Tue May 7 2019

.SHORT TERM (Tonight through Wednesday Night)...
Isolated showers and thunderstorms continue across mainly the eastern
two-thirds of the area at the present time. The best lift and
subsequent coverage of rainfall is east of our CWA. Latest high-res
model guidance does show an uptick in coverage east of I35 later this
afternoon as the surface heats a bit more. Overall this activity is
not expected to be severe, but some stronger storms can produce brief
gusty winds, small hail, and brief heavy rainfall. The focus then
shifts out west for later this afternoon and evening. A dry line sits
west of Val Verde County and there could be some isolated
thunderstorm development on this boundary. Any storms would move east
and could impact Val Verde County. The environment across this area
is more conducive for stronger to severe storms, and there is a
slight risk of severe storms for Val Verde County.

A much higher coverage of showers and thunderstorms is expected
across Northwest Texas this afternoon and evening where there are
significant chances for severe weather. Latest high-res models show
this activity eventually congealing into a line of storms overnight
as it moves to the east/southeast. Some of the high-res guidance is
much quicker with its progression of the line with it entering our
northern counties by 7 AM. The activity should then continue
progressing east through the morning and early afternoon hours. Some
activity could linger into the late afternoon and evening hours. The
quicker timing is supported by the ECMWF, but the TTU WRF, NAM, GFS
are all a bit later. The timing of the line will have a big
determination on the severity and types of severe weather. If the
line moves through early, straight line winds and perhaps isolated
tornadoes will be possible. If the line is a bit later then large
hail becomes a big risk as CAPE values in the afternoon could be over
4000 J/kg.

In addition to the risk of severe weather, locally heavy
rain is possible, especially if we get a solid line of convection
into the area. The latest Day 2 Outlook has most of the area in a
slight risk and areas north of a Blanco to San Marcos to Giddings
line in an enhanced risk. Rainfall amounts will average 1-2 inches
with higher amounts in the northern CWA where the activity is
expected to be highest. With grounds remaining moist after previous
rainfall, it won't take much to cause some problems in low-lying
locations. Will see how things set up this evening and tonight, and
future shifts will monitor for any possible headlines. The activity
should push mostly east of the area by the late evening hours and
will show decreasing PoPs Wednesday night.

&&

.LONG TERM (Thursday through Tuesday)...
A cold front is expected to push into the area by Thursday morning on
the backside of the upper trough currently moving through the plains.
At the same time, another shortwave trough embedded in southwest flow
aloft will approach the area. These two features will provide a
scenario for some widespread rainfall across the area. If storms
remain rooted in the boundary layer ahead of the front, some severe
storms would be possible. However, latest guidance shows most
activity behind the boundary which would be elevated. There could be
a chance of some hail out of this scenario. SPC has most of the area
outside of the Hill Country in a marginal risk and this seems
reasonable.

Rainfall intensity behind the front is expected to be highest late
Thursday afternoon or Thursday night depending on the exact timing of
the trough. Rainfall totals could reach another 1-3 inches with
isolated higher amounts. The higher amounts look to be across the
eastern CWA, where there is a slight and moderate risk of excessive
rainfall from WPC. The front is expected to push well south of us on
Friday limiting the threat of continued heavy rainfall Friday.
Temperatures Friday will be quite cool, in the 60s.

However, the bad news is another shortwave trough is expected to move
into the southern plains on Saturday. The ECMWF develops a surface
low to the east of our area, which drags the front back north. These
features will bring another chance of heavy rainfall to the area.
Still plenty of time to watch this system, but with systems tomorrow,
Thursday night, and Saturday there is the potential for significant
rains in our CWA. The latest 7 day WPC rainfall forecast has 6"+ in
our eastern counties. We are stressing flood safety this week and
having a plan when potential Flash Flood Warnings are issued.

Should see a break in systems for Sunday, and will carry just 10-20
PoPs Saturday night and Sunday. Chances of rain will increase again
Monday and Tuesday as yet another system moves into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  81  69  82  58 /  40  80  40  60  70
Austin Bergstrom Intl Airport  70  82  68  83  57 /  40  80  50  70  70
New Braunfels Muni Airport     69  81  67  82  58 /  40  80  30  70  70
Burnet Muni Airport            68  79  65  78  54 /  40  80  20  50  70
Del Rio Intl Airport           69  90  66  88  61 /  40  10  -   60  50
Georgetown Muni Airport        69  80  67  81  56 /  40  80  40  50  70
Hondo Muni Airport             70  85  67  84  60 /  40  80  10  70  70
San Marcos Muni Airport        69  81  67  82  57 /  40  80  40  70  70
La Grange - Fayette Regional   72  85  71  85  61 /  40  70  50  70  80
San Antonio Intl Airport       71  82  69  83  59 /  40  80  20  70  70
Stinson Muni Airport           71  83  69  82  61 /  40  70  20  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Treadway
Short-Term/Long-Term...Hampshire
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 7, 5:09 AM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
509 AM CDT Tue May 7 2019

TXZ171>173-183>194-202>209-217>225-228-081015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
509 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Chances for severe storms in the western portion of the CWA,
including Val Verde County and the Edwards Plateau late this
afternoon. Large hail and damaging wind are possible with these
storms, as well as the potential for locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The greatest threat for severe storms will be on Wednesday. There
is a potential of very large hail, damaging wind gusts, and even
isolated tornadoes. Training of storms could lead to locally
heavy rains. Expect periods of showers and thunderstorms through
Monday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:18 PM CDTAreal Flood AdvisoryEWXBastrop, Lee, Travis, Williamson4 hr
May 7, 6:35 PM CDTAreal Flood AdvisoryEWXFayette4 hr
May 7, 6:41 PM CDTSpecial Weather StatementEWXWilliamson49 min
May 7, 6:56 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.